Pennsylvania, 2014

Flash Flooding in Pennsylvania, August 21, 2014

August 21, 2014 · NWS BGM · 4 events in 1 county or zone

A low pressure system located over southern Ontario along with surface boundaries in the vicinity of northeast Pennsylvania resulted in severe thunderstorms during the late afternoon and evening hours. These storms developed in an unstable airmass with severe thunderstorms producing torrential rainfall and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system located over southern Ontario along with surface boundaries in the vicinity of northeast Pennsylvania resulted in severe thunderstorms during the late afternoon and evening hours. These storms developed in an unstable airmass with severe thunderstorms producing torrential rainfall and flooding. A solitary, long lasting thunderstorm produced in excess of 6 of rain across northwest Susquehanna county. There was significant devastation to the road network, and a trailer park was seriously flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 21, 3:11 PM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 21, 3:11 PM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
411 PM EDT THU AUG 21 2014

.SYNOPSIS...
THE POTENT UPPER LEVEL STORM SYSTEM CONTINUES TO SIT OVER THE
REGION. THIS SYSTEM WILL SUPPORT THE CHANCE FOR ADDITIONAL SHOWERS
AND THUNDERSTORMS THROUGH FRIDAY NIGHT OVER NEW YORK AND PENNSYLVANIA.
HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE EAST ON SATURDAY
WITH AFTERNOON HIGH TEMPERATURES AROUND NORMAL.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
2 PM UPDATE...
UPR LVL LOW CONTINUES TO SPIT WAVES AT US AND KEEPS SCATTERED
CONVECTION DVLPNG AT RANDOM TDA. AS CONVECTION HEADS EAST THIS EVNG,
EXPECT IT TO BCM A LITTLE MORE INTENSE ALONG AND EAST OF I-81
CORRIDOR IN AREA OF BETTER LIFT AND HIGHER TERRAIN. HWVR THRU 00Z
EXPECT LOCALLY TORRENTIAL DOWNPOURS JUST ABOUT ANYWHERE. MLCAPES OF
1000 J/KG HV OVERSPREAD ENTIRE CWA AT THIS TIME WITH BEST 0-6KM
SHEAR RMNG SOUTH OF THE AREA. THUS MAY SEE AN ODD STRONG STORM THIS
AFTN/EVNG BUT NOTHING OUT OF THE ORDINARY.

STORMS WL LKLY PRODUCE 0.50-1.00 INCHES PER HOUR BUT WL BE FINE IF
THEY CAN KEEP MVG. IF STORMS CAN GET ANCHORED TO THE HIGHER TERRAIN
OR A LURKING BNDRY, FLOODING (PONDING AND/OR FLASH) COULD BCM AN
ISSUE. HWVR NO THREAT LOOKS IMMINENT AT THIS TIME AND WL CONTINUE TO
MENTION POTENTIAL IN HWO.

THUNDER WL BCM LESS AFT 04Z TONIGHT WITH JUST SHOWERS EXPECTED AS
INSTABILITY WANES. VRY JUICY AIRMASS WL RMN LOCKED OVR CNY AND NEPA
TONIGHT AND HV ADDED IN AREAS OF VLY FOG ALONG WITH PATCHY FOG TO
RMNDR OF THE AREA.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
3 PM UPDATE...
700MB WV WL SKIRT THRU THE AREA ONCE AGAIN TOMORROW WITH CHC POPS
CWA-WIDE INTO THE AFTN, VRY SLOWLY COMING TO AN END ACRS NRN ZONES
TWD 00Z SAT. AT THE SAME TIME, SFC HIPRES WL BE BUILDING IN FM NEW
ENGLAND RESULTING IN STABLE EASTERLY FLOW HELPING TO BRING AN END TO
PCPN. MAX TEMPS TOMORROW WL BE SIMILAR TO PRIOR DAY, ARND 80 IN THE
WEST AND SOUTH WITH DWPTS RMNG UP IN THE 60S GIVING A HUMID AIRMASS
TO THE ENTIRE AREA ONCE AGAIN.

AS TROF DROPS THRU AND HIPRES BUILDS IN FM THE EAST EXPECT PCPN TO
WIND DOWN BY 12Z SATURDAY. WITH DIURNAL HTG ON SATURDAY EXPECT ISOLD
SHOWERS TO POP UP THO MAY SEE MORE SCTD SHOWERS ACRS NEPA AS FINAL
WV PUSHES THRU DRG THE AFTN. TEMPS WL SETTLE OUT RIGHT ARND NORMAL
VALUES FOR THIS TIME OF YR.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A POWERFUL UPPER LEVEL RIDGE WILL BUILD FROM THE GULF OF MEXICO
INTO THE GREAT LAKES REGION, WHILE A SURFACE HIGH WILL DEVELOP
OVER NY AND NEW ENGLAND AND EXTEND SOUTHWESTWARD THROUGH THE MID
ATLANTIC TOWARD THE FLORIDA PANHANDLE.

THIS WILL SET THE STAGE FOR A FAIR WEATHER PATTERN WITH MUCH
WARMER TEMPERATURES. MEDIUM RANGE ECMWF DEPICTS A TROPICAL-BASED
CYCLONE MOVING UP THE EASTERN SEABOARD, BUT STAYING FAR OFF THE
COAST BEFORE RECURVING EASTWARD ONCE IT REACHES 38-39 DEGREES
NORTH.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
18Z UPDATE...
AN UPPER LEVEL LOW IS MOVING THROUGH THE EASTERN GREAT LAKES THIS
AFTERNOON. A DISTURBANCE ASSOCIATED WITH THE UPPER LOW...AND
DAYTIME HEATING...WILL GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS. WHILE MUCH OF THE TIME WILL BE VFR...MOST TERMINALS
SHOULD BE IMPACTED AT SOME POINT THIS AFTERNOON TO EARLY
EVENING...AND TIMING OF TSRA TEMPO GROUPS IN TAFS HONES INTO MOST
LIKELY PERIOD AS BEST AS POSSIBLE /DEFINITELY SUBJECT TO AMENDING
AS THINGS EVOLVE/. SYR-RME MAY GET MORE CONVECTION...BUT EARLIER
CONVECTION FORCED STABILIZING BOUNDARY TO THE SOUTH AND THUS
ACTUAL CB IS LESS CERTAIN COMPARED TO THE REMAINDER OF THE
TERMINALS. MOISTURE FROM RAINFALL...AND VERY WEAK FLOW/LACK OF
MIXING TONIGHT...WILL LEAD TO MVFR TO IFR DEVELOPMENT
OVERNIGHT...AND LIKELY WORSE THAN THAT FOR KELM WHERE FOG WILL
SHOULD TURN DENSE. AT LEAST MVFR FOR MUCH OF FRIDAY MORNING WITH
SOME GRADUAL IMPROVEMENT BY MIDDAY...YET ALSO NEW SCATTERED SHRA-
TSRA POSSIBLE. VARIABLE OR LIGHT SW WIND THIS AFTERNOON...BECOMING
LIGHT- VARIABLE TO CALM TONIGHT. LIGHT SE TO S FRIDAY.

OUTLOOK...

FRI THROUGH FRI NGT...BRIEF RESTRICTIONS POSSIBLE IN SCT SHRA/TSRA FRI
AFTERNOON...THEN IFR FOG/STRATUS DEVELOPMENT POSSIBLE FRIDAY
NIGHT...ESPECIALLY KELM.

SAT THROUGH TUE...VFR EXCEPT RESTRICTIONS POSSIBLE IN EARLY
MORNING FOG...MAINLY KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...PVN
LONG TERM...DJP
AVIATION...MDP
Hazardous weather outlook, Aug 21, 2:01 PM EST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT THU AUG 21 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-221915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
301 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STORM SYSTEM MOVING ACROSS THE AREA TONIGHT WILL BRING SHOWERS
AND THUNDERSTORMS. SOME OF THESE STORMS MAY PRODUCE LOCALIZED
HEAVY RAINFALL. LOCALIZED FLASH FLOODING IS POSSIBLE DURING THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PN

In the hours before

Local storm report, Aug 21, 4:53 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
553 PM EDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             GREELEY                 41.42N  75.00W
08/21/2014  M1.75 INCH       PIKE               PA   PUBLIC

0549 PM     HAIL             ROWLAND                 41.47N  75.05W
08/21/2014  M1.75 INCH       PIKE               PA   PUBLIC

&&

EMG
Special weather statement, Aug 21, 4:59 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
559 PM EDT THU AUG 21 2014

NYZ062-PAZ040-212300-
SULLIVAN NY-WAYNE PA-
559 PM EDT THU AUG 21 2014

...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WAYNE AND WEST
CENTRAL SULLIVAN COUNTIES...

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A   STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN AND
SMALL HAIL.  THIS STORM WAS LOCATED NEAR CALLICOON...AND MOVING
SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  DAMASCUS AT 610 PM EDT...
  COCHECTON AND JEFFERSONVILLE AT 615 PM EDT...
  KENOZA LAKE AND MILANVILLE AT 620 PM EDT...
  FOSTERDALE AT 625 PM EDT...
  COCHECTON CENTER AT 635 PM EDT...
  LAVA AT 640 PM EDT...
  BETHEL AND LAKE SUPERIOR STATE PARK AT 645 PM EDT...
  WHITE LAKE AT 655 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4168 7476 4154 7496 4176 7521 4185 7502

JAB
Special weather statement, Aug 21, 5:15 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
615 PM EDT THU AUG 21 2014

NYZ062-PAZ048-212300-
PIKE PA-SULLIVAN NY-
615 PM EDT THU AUG 21 2014

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTH CENTRAL SULLIVAN AND
NORTHEASTERN PIKE COUNTIES...

* AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN.  THIS
  STORM WAS LOCATED NEAR SHOHOLA...AND MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MATAMORAS AT 650 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4134 7472 4134 7475 4131 7480 4134 7498
      4150 7509 4149 7476 4146 7474 4144 7476
      4143 7473 4140 7473 4139 7471 4136 7468

JAB
Special weather statement, Aug 21, 5:38 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
638 PM EDT THU AUG 21 2014

PAZ039-212345-
SUSQUEHANNA PA-
638 PM EDT THU AUG 21 2014

...STRONG THUNDERSTORM WILL AFFECT SUSQUEHANNA COUNTY...

* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED 6 MILES EAST OF FRIENDSVILLE...
  AND MOVING SOUTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SALT SPRINGS STATE PARK AT 645 PM EDT...
  MONTROSE AT 650 PM EDT...
  ALFORD AT 705 PM EDT...
  NEW MILFORD AT 710 PM EDT...
  LAKESIDE AT 715 PM EDT...
  HARFORD AT 720 PM EDT...
  GIBSON AND LAKEVIEW AT 725 PM EDT...
  JACKSON AT 730 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4189 7548 4166 7567 4189 7611 4200 7599

HEDEN
Local storm report, Aug 21, 6:06 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
706 PM EDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     MATAMORAS               41.37N  74.70W
08/21/2014                   PIKE               PA   911 CALL CENTER

            TREE WAS REPORTED ON HOUSE.

&&

JSY
Local storm report, Aug 21, 6:10 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
710 PM EDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             4 NE PECKS POND         41.34N  75.05W
08/21/2014  E1.00 INCH       PIKE               PA   PUBLIC

&&

EMG

The radar

The Binghamton radar (KBGM), 36 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Susquehanna

When
August 21, 7:15 PM EST to 10:45 PM EST
Where
Susquehanna County, 0.51 mi W of Forest Lake to 0.87 mi SSE of Rush
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
41.880, -75.960

Severe flash flooding damaged several roads in the area, with significant flooding on County Route 267. Three to four other roads were destroyed and impassable.

Flash Flood, Susquehanna

When
August 21, 7:15 PM EST to 10:45 PM EST
Where
Susquehanna County, 4.11 mi W of Brackney to 1.22 mi NNE of Friendsville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.980, -76.000

Severe flooding was occurring along County Route 267, rendering it impassable.

Flash Flood, Susquehanna

When
August 21, 8:45 PM EST to 10:45 PM EST
Where
Susquehanna County, Montrose to 3.81 mi E of Brackney
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.830, -75.880

Numerous roads in the northwest and central part of the county were inundated by flood waters.

Flash Flood, Susquehanna

When
August 21, 8:45 PM EST to 10:45 PM EST
Where
Susquehanna County, 2.07 mi NE of Friendsville to 3.47 mi NNE of Birchardville
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
41.940, -76.020

Severe flash flooding forced the evacuation of a trailer court on Pamela Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538029, 538032, 538034, 538035.